CSN Login
Members Online: 16

ups and downs

veedub's picture
veedub
Posts: 42
Joined: Jul 2012

i am in the second week of cycle 2 (R-CHOP on september 4 with a Neulasta shot the day afterward.) the first cycle i didn't have much in the way of side-effects at all,just a little tiredness. they had to delay my second chemo a week to give me time to build up the ol' neutrophils (that's why the Neulasta shot). people told me i'd have bone pain because of the Neulasta, but so far nothing, except that today i feel kinda achy in the hip & pelvic spine. (took some tylenol, which helped). i had the shot nine days ago, so i'm wondering if this pain is due to the Neulasta or just me getting freaky.

also i noticed the prednisone crash a LOT more this time. very gassy, slightly nauseated, really really REALLY tired and completely un-motivated to do much more than lie on the couch and watch romantic movies. (thank the godz for jane austen! colin firth in the BBC version of "Pride & Prejudice" might not give eyesight to the blind, but he sure cheered me up.)also a lot more depressed and weepy (bawled my eyes out over "sleepless in seattle"), but i suppose that the whole thing is finally sinking in. however, my daughter tells me i look fabulous, which is more consolation than i thought it would be. i feel like s--t on toast, but i look great...well, that's something. i knew those gorgeous hats from etsy would be a good investment.

what i want to ask is whether these side-effects get worse with each cycle, or is this another thing that's highly individual? what happens after the "i-am-woman-hear-me-roar" phase recedes to the background?

v

jimwins's picture
jimwins
Posts: 2002
Joined: Aug 2011

Hey V,

The emotional rollercoaster is largely due to prednisone. It's not pleasant
but you will get through it. I remember a puppy dog scene in a movie making me
tear up, yelling at my sister because she didn't fix rice with dinner, waking up
in the middle of the night, eating like a pig - wanting to go outside and kick somebody's
ass (felt very agressive). LOL - you get the idea. It also disolved the filter for my
mouth and on occasion I said things I normally would have filtered. Fortunately, everyone
was very understanding about this. After the prednisone wore off,
I simply plummeted into fatigue and slept quite a bit for awhile.

The fatigue will probably get worse as you progress, V. You can plan for some of
the side effects though and that helps some - makes you feel a little more in control.
I think you're doing fine :).

Just don't eat the toast no matter how hungry you are ;). Do nice things for yourself.
You're going to have the ups and downs, good and bad days. It will be over before you
know it. You know you can always come here and vent/share in anyway you like.
Most of us here don't have your British sensibiity and where I'm from, the kind of tea
they'll offer you is "sweet tea" - the wine of the south I suppose though I like mine
unsweetened ;).

When Helen Reddy fades in the background, maybe you should put on Gloria Gaynor's
"I will Survive".

Hugs and hang in there!

Jim

veedub's picture
veedub
Posts: 42
Joined: Jul 2012

thanks!!! feeling much better today. the deep dark blues lasted until the day before yesterday, when all of a sudden i was okay. i'll have to keep a really precise record of how many hours i spend up, how many down, and how fast the change is. that way i can remind myself that, oh, yeah, it's a cycle, not to worry. Keep Calm and Drink Tea. ;D

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1041
Joined: May 2012

Vee,

I think nearly all of the chemo combinations gang up and act "cumulatively," becoming worse over time. I know abvd does. It varies with how many cycles you get, and folks who only have to do a few cycles might not notice this worsening as much as someone who does a lot of cycles.

I have known folks about to start chemo who wondered out loud "Can I still run the Boston Marathon next month?", only to soon land on their back and stay there.

Sometimes rest is just what the body has to have. You do not have any superwoman routine to prove to anyone; you just have to get well.

max

veedub's picture
veedub
Posts: 42
Joined: Jul 2012

i'm starting to realize that. the spoon theory is coming in very handy here. (http://www.butyoudontlooksick.com/articles/written-by-christine/the-spoon-theory/)

tnkx!!!

jimwins's picture
jimwins
Posts: 2002
Joined: Aug 2011

I read the story and it hits home - especially during treatment.
Thanks for sharing.

Hugs,

Jim

hiccup (not verified)

What a nice story; thanks for sharing!

For me, the side effects have been cumulative unfortunately. I definitely know I have just a few spoons to spend every day, so I make the most of it. Hang in there!

allmost60's picture
allmost60
Posts: 3162
Joined: Jul 2010

Hi Vee,
Thanks for sharing the "spoon theory" story. Before I was diagnosed with cancer or had chemo, I was a ball of energy...from sun up to sun down. The HARDEST thing for me during chemo treatments was learning my body could only do so much, and to stop when I'd get tired. Some days I would push past my limit and then pay dearly the following day. I'm now at a very peaceful place since learning certain things just don't have to get done. I've even learned to do "nothing" and not feel the least bit guilty. I hope you have more peaceful days than not. Best wishes to you, and keep up the wonderful attitude. Much love...Sue
(FNHL-2-3a-6/10)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network